Alert archive / New Mexico / Red Flag Warnings in 2016

Red Flag Warning 28, NWS Albuquerque, NM

June 15, 2016

NWS Albuquerque, NM issued this red flag warning at Jun 15, 2016, 3:39 AM MDT. It took effect at Jun 15, 2016, 2:00 PM MDT. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 15, 2016, 3:39 AM MDT (09:39 UTC)
In effect from
Jun 15, 2016, 2:00 PM MDT
Expired
Jun 15, 2016, 7:00 PM MDT
In force
5 hr
Issued by
NWS Albuquerque, NM

The text

As transmitted.

436 
WWUS85 KABQ 150939
RFWABQ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
339 AM MDT WED JUN 15 2016

...RED FLAG WARNING BETWEEN 2 PM TO 7 PM MDT TODAY FOR THE
SANDIA...MANZANO...GALLINAS MOUNTAINS...ESTANCIA BASIN AND
CHUPADERA MESA DUE TO STRONG WIND...LOW HUMIDITY AND AN UNSTABLE
ATMOSPHERE...

.MARGINALLY STRONG WIND COMBINED WITH AN EXCEPTIONALLY DRY AND
UNSTABLE AIRMASS WILL IMPACT THE CENTRAL MOUNTAINS AND ADJACENT
HIGH PLAINS DURING THE AFTERNOON TO EARLY EVENING TODAY. SKIES
WILL BE MOSTLY SUNNY WITH PRECEDING POOR HUMIDITY RECOVERIES. HIGH
TEMPERATURES THIS AFTERNOON WILL ALSO BE A FEW DEGREES ABOVE
NORMAL WITH HIGH MIXING HEIGHTS. THE HIGHEST TERRAIN
AREAS WITH A WEST TO SOUTHWEST EXPOSURE...CHUPADERA MESA AND
PORTIONS OF THE ESTANCIA VALLEY WILL EXPERIENCE THE STRONGEST WIND
FLOW.

NMZ107-160100-
/O.NEW.KABQ.FW.W.0028.160615T2000Z-160616T0100Z/
SANDIA...MANZANO AND GALLINAS MOUNTAINS-
339 AM MDT WED JUN 15 2016

...RED FLAG WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 7 PM
MDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 2 PM THIS AFTERNOON TO 7 PM MDT
THIS EVENING. 

* AREA AND TIMING...SANDIA...MANZANO...GALLINAS MOUNTAINS AND
  CHUPADERA MESA AND ESTANCIA VALLEY BETWEEN 2 PM TO 7 PM MDT
  TODAY. 

* 20 FOOT WINDS...SOUTHWEST 20 TO 25 MPH WITH GUSTS TO 35 MPH. 

* RELATIVE HUMIDITY...MINIMUM VALUES BETWEEN 5 TO 10 PERCENT. 

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY.
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THIS RED FLAG WARNING.

&&

$$
50

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this red flag warning went out at Jun 15, 3:35 AM MDT, 4 minutes earlier.

Area forecast discussion, Jun 15, 3:35 AM MDT, 4 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
335 AM MDT WED JUN 15 2016

.SYNOPSIS...
A dry southwest flow aloft will continue into Thursday before
beginning to give way to a strongly building dome of high pressure
aloft later Friday into the weekend. There still may be enough
moisture seeping into the southeast plains and perhaps the far
east central plains to encourage a few thunderstorms to develop
there between late this afternoon and Thursday, but that chance is
still pretty slight within our forecast area. This weekend, with
the strong high getting itself anchored over the state, will bring
the long-advertised significant increase in near to slightly over
100 degree afternoon heat. The heat will continue into early and
perhaps mid week next week with little or no abatement.

&&

.DISCUSSION...
Dry pattern to continue with, of course, the long-advertised
increasing heat across the west three quarters of the state for
the weekend and well into next week, the east already being in
the frying pan with only a slight increase in the burner for
them. Flow aloft to remain sw to ne, but will relax a bit for the
most part today into Thu while a lee side trough strengthens at
the surface. The latter feature will actually slightly to
moderately increase the winds today, espec this aftn and early
eve and strong enough to necessitate a red flag warning for the
Sandia and Manzano mtns and the immediately adjacent highlands to
the east. Some low lvl moisture has made it into the far se
portion of our fcst area, generally east of a line from Cannon
AFB to Artesia, and it may expand a little farther west this eve.
That may allow isolated to a few storms there between roughly 3 pm
and midnight today and a stray storm or two may become rather
strong. A repeat on Thursday looks unlikely at this point but
bears watching.

High pressure aloft will continue to strengthen and build north
into NM Fri through the weekend. Highs should peak between Sat and
either Mon or Tue of next week with triple digit highs for much
of the east, as well as parts of the central and nw valleys,
including Albuquerque and Farmington. Some records may be
challenged. The upper high gets stretched the east and west next
week with the high center possibly reorganizing to our east by
mid or late week which may allow some moisture input into the
state, but that latter potential is still shaky as the models have
been going back and forth to some degree with that. So whether
enough moisture gets into the area to generate significant
coverage of wetting rainfall is still uncertain at this point.

43

&&

.FIRE WEATHER...
No major changes to the gridded forecast package. Came out with a
little larger area of strong wind/low humidity and an unstable
atmosphere across portions of the eastern plains and central
mountains. Green-up and soil moisture maps indicate less critical
conditions across the northeast half of the area but there are drier
pockets within zone 107. With a major wildfire in the
Manzanos...decided to go with a Red Flag Warning between 2 pm to 7
pm MDT for zone 107. Chupadera Mesa and the higher mountain peaks of
the Sandia/Manzanos will be impacted by the stronger wind flow.
Breezes will be a little less on Thursday with much less wind
overall Friday into the weekend. The very dry airmass will also be
an issue with both low day and nighttime readings. This will make
for a long burn window. Some ventilation concerns during the weekend
because of the light transport wind and high center position.
Otherwise...hot/dry and unstable or Super Haines conditions exist
Friday through Monday. Some moisture seepage from the east and south
expected Sunday into the earlier half of next week. NW areas will be
the driest during that period. Very typical for late June.

As mentioned above...decided to go with a Red Flag warning for zone
107 today. This includes the Dog Canyon wildfire area. Temperatures
will be a few degrees warmer. Another round of single digit humidity
is expected across the majority of the area. The surface dryline
will be found across SE areas thus can't rule out some storms with
that feature later today. The storms would be fast moving and create
less of a residence time for wetting rain impact. Breezes will
certainly pick up today and most likely rival Monday's readings.
Perhaps even exceed in a few areas. The high mtn ridges between the
Magdalena area northeastward to the Manzanos will be buffeted with
the stronger wind flow. Mixing heights look to be typical if not a
little higher than normal for this time of year. Skies will also be
sunny to mostly sunny. Haines values of mainly 6 across the area.

Poor RH recoveries will be the theme...especially midslope or
thermal belt areas during the next several overnights. This will
create a longer burn window.

The dry airmass will be fully settled in Thursday through Saturday.
The airmass will be an extra critical one with several hours of
single digits forecasted for most elevations. Breezes will once
again surface Thursday afternoon but not as strong compared to
Wednesday. Much less wind Friday and Saturday with more terrain
dominated and broad westerly flows. An extra strong subtropical high
will build over the state during this period. Despite the above to
well above normal temperatures ventilation rates will lower due to
the lighter transport wind found within the upper high center.
Mixing heights could also lower a little bit in areas due to a
subsidence or capping inversion. Will be monitoring that closely
especially with ongoing wildfires in the area. Confidence is pretty
high through this period.

Models continue to show little change in the dominant upper high
position Sunday through early next week. The high will no doubt
drift some and that drift creates big implications in terms of
moisture seepage underneath the high. Still liking the ECMWF early
next week in terms of moisture seepage and eventually some sort of
shower and storm development. This includes a possible back door
cold front across the east and perhaps an easterly wave from the
south. Either way...all of the models show a deepening
south/southeast flow into the high which means increased dewpoints
and ultimately higher humidity. The four corners would experience
the driest conditions. Super Haines is forecasted across the western
third to half both Sunday/Monday and more limited to the Four
corners region on Tuesday. Storm development will be a toughy due to
the subsidence inversion found within the upper high although as it
drifts or moves...storms would be more likely along its periphery or
associated with an easterly wave/back door front. Will be monitoring
those trends closely. The dog days of June are certainly upon us.

50

&&

.AVIATION...
06Z TAF CYCLE
VFR conditions will prevail across northern and central New
Mexico for the next 24 hours. Stronger winds will take shape
Wednesday afternoon, and some gusts will approach 30 to 35 kt.
Otherwise clear skies will prevail with visibility expected to
stay above 6 miles for most of the area despite some smoke from
wildfires.

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  91  49  90  50 /   0   0   0   0
Dulce...........................  86  38  85  34 /   0   0   0   0
Cuba............................  87  41  85  42 /   0   0   0   0
Gallup..........................  87  39  87  41 /   0   0   0   0
El Morro........................  83  38  85  41 /   0   0   0   0
Grants..........................  89  41  88  42 /   0   0   0   0
Quemado.........................  86  43  88  44 /   0   0   0   0
Glenwood........................  93  51  94  53 /   0   0   0   0
Chama...........................  80  35  78  34 /   0   0   0   0
Los Alamos......................  86  48  86  48 /   0   0   0   0
Pecos...........................  86  45  86  46 /   0   0   0   0
Cerro/Questa....................  80  40  80  39 /   0   0   0   0
Red River.......................  74  35  73  37 /   0   0   0   0
Angel Fire......................  78  28  77  32 /   0   0   5   0
Taos............................  85  39  85  37 /   0   0   0   0
Mora............................  84  46  84  44 /   0   0   5   0
Espanola........................  90  48  90  49 /   0   0   0   0
Santa Fe........................  86  52  85  50 /   0   0   0   0
Santa Fe Airport................  89  49  89  49 /   0   0   0   0
Albuquerque Foothills...........  90  58  90  58 /   0   0   0   0
Albuquerque Heights.............  92  60  92  61 /   0   0   0   0
Albuquerque Valley..............  94  57  94  57 /   0   0   0   0
Albuquerque West Mesa...........  94  57  94  58 /   0   0   0   0
Los Lunas.......................  94  59  95  60 /   0   0   0   0
Rio Rancho......................  93  58  93  59 /   0   0   0   0
Socorro.........................  96  60  97  62 /   0   0   0   0
Sandia Park/Cedar Crest.........  87  53  87  54 /   0   0   0   0
Tijeras.........................  91  54  91  55 /   0   0   0   0
Moriarty/Estancia...............  88  48  89  47 /   0   0   0   0
Clines Corners..................  87  52  86  49 /   0   0   0   0
Gran Quivira....................  88  53  89  52 /   0   0   0   0
Carrizozo.......................  93  59  93  61 /   0   0   0   0
Ruidoso.........................  88  54  87  56 /   0   0   5   0
Capulin.........................  87  51  88  52 /   0   0   5   0
Raton...........................  92  48  92  47 /   0   0   5   0
Springer........................  93  50  92  49 /   0   0   5   0
Las Vegas.......................  88  51  88  48 /   0   0   5   0
Clayton.........................  97  60  97  61 /   0   5   5   0
Roy.............................  92  54  93  55 /   0   0   5   0
Conchas.........................  97  62  99  62 /   0   0   0   0
Santa Rosa......................  99  61  99  60 /   0   0   0   0
Tucumcari....................... 100  65 102  63 /   0   5   5   0
Clovis..........................  97  64  98  63 /  10  10   5   5
Portales........................  98  65  99  64 /  10  10   5   5
Fort Sumner.....................  98  64 100  63 /   0   5   5   0
Roswell......................... 102  65 103  65 /   5  10   5   5
Picacho.........................  96  59  97  61 /   5   5   5   0
Elk.............................  89  56  90  60 /   5   0   5   0

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 2 PM this afternoon to 7 PM MDT this evening
for the following zones... NMZ107.

&&

43
Hazardous weather outlook, Jun 14, 6:03 AM MDT, 21 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
603 AM MDT TUE JUN 14 2016

NMZ501>540-151215-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
603 AM MDT TUE JUN 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ONE HUNDRED DEGREE PLUS AFTERNOON HEAT WILL BECOME FAIRLY
WIDESPREAD BY FRIDAY ACROSS THE EAST CENTRAL AND SOUTHEAST PLAINS
OF NEW MEXICO. BY THE WEEKEND AND INTO AT LEAST EARLY NEXT WEEK
MOST OF THE EASTERN PLAINS AND EVEN PORTIONS OF THE MIDDLE AND
LOWER RIO GRANDE VALLEY AND NORTHWEST PLATEAU WILL SEE THE
POTENTIAL OF TRIPLE DIGIT AFTERNOON HEAT.

REMEMBER...WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST
FORECASTS...WATCHES AND WARNING FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

43

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 2:11 PM MDTSpecial Weather StatementABQDe Baca34 min
Jun 15, 3:06 PM MDTSpecial Weather StatementABQ24 min
Jun 15, 4:31 PM MDTSpecial Weather StatementABQCurry29 min
Jun 15, 5:08 PM MDTSpecial Weather StatementABQCurry, Roosevelt22 min

Nearby

Red Flag Warnings in New Mexico, 2016Every red flag warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.